Can Over the Counter Medication Cause Dry Eyes?

Posted by   on Pinterest

Some over-the-counter allergy medications can cause dry eyes. Our eyes can often get red and itchy from allergies and many of us take over-the-counter allergy medications to treat those symptoms such as Claritin, Allegra, etc.

What we often don't realize is that those allergy medications contain antihistamines which can cause dry eyes.

over-the-counter-medication-cause-dry-eyes

How Over-the-counter Medications Cause Dry Eyes?

Oral antihistamines medications can cause dry eyes in two ways.

1. Active Ingredients of Allergy Medicine get Absorbed

Firstly the active ingredients in allergy medications get absorbed into the bloodstream and travel to the tear gland. It is also called the lacrimal gland where they reduce the number of tears produced by affecting the nerves that innervate the tear gland.

2. Increase the Concentration of Inflammatory Particles

Secondly, those medications can also increase the concentration of inflammatory particles in the tears and worsen dry eyes by increasing inflammation. I often recommend that my patients who take oral antihistamines medications for allergies to use preservative-free artificial tears 2 to 3 times a day to reduce dry eyes symptoms. 

Also if you are suffering from itchy eyes due to allergy, over-the-counter allergy eye drops are more effective than oral allergy medications in treating ocular allergy symptoms. I have listed a few over-the-counter eye drops that are effective in treating ocular allergy symptoms.
  • Refresh Digital Eye Drop
  • Optase Eye Drop
  • Pataday Eye Drop
However, Remember that allergy eye drops contain preservatives that themselves can worsen dry eyes in some people. If you are still experiencing allergy symptoms in your eyes despite using over-the-counter allergy eye drops, make sure you get a full eye exam with your eye doctor to determine the best treatment for you.

No comments:
Write $type={blogger}